Alert archive / New Mexico / Red Flag Warnings in 2023

Red Flag Warning 13, NWS Albuquerque, NM

March 22, 20237 counties in New Mexico

NWS Albuquerque, NM issued this red flag warning at Mar 22, 2023, 3:16 AM MDT for 7 counties in New Mexico. It took effect at Mar 22, 2023, 10:00 AM MDT. It was in force for 10 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 22, 2023, 3:16 AM MDT (09:16 UTC)
In effect from
Mar 22, 2023, 10:00 AM MDT
Expired
Mar 22, 2023, 8:00 PM MDT
In force
10 hr
Issued by
NWS Albuquerque, NM

Counties Curry County, NM, De Baca County, NM, Harding County, NM, Quay County, NM, Roosevelt County, NM, San Miguel County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 58 km from the middle of the area, began a volume at 09:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 22, 10:19 AM MDTSNOW 128 Sw Rociada, NMWESNER SPRINGS SNOTEL - 11,151 FT.
Mar 22, 2:45 PM MDTHIGH SUST WINDS 427 E Tucumcari, NMDELAYED LSR.
Mar 22, 3:26 PM MDTNON-TSTM WND GST 601 E Clayton, NMASOS STATION KCAO CLAYTON MUNI AIRPARK.
Mar 22, 3:43 PM MDTNON-TSTM WND GST 666 E Storrie Lake State, NMASOS STATION KLVS LAS VEGAS MUNI AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.3 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2023-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2023-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2492 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

690 
WWUS85 KABQ 220916
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
316 AM MDT Wed Mar 22 2023

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM MDT
THIS EVENING FOR THE EAST CENTRAL AND NORTHEAST PLAINS DUE TO 
STRONG WINDS AND DRY FUELS...

.A deepening lee side trough combined with strong winds aloft and
good mixing will lead to very windy conditions today, especially 
across the eastern plains. Above normal temperatures are forecast 
across the eastern plains, where the combination of dry fine fuels
and strong winds may support the rapid spread of fire.

NMZ104-126-230200-
/O.UPG.KABQ.FW.A.0009.230322T1600Z-230323T0200Z/
/O.NEW.KABQ.FW.W.0013.230322T1600Z-230323T0200Z/
Northeast Plains-East Central Plains-
316 AM MDT Wed Mar 22 2023

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM MDT
THIS EVENING...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from 10 AM this morning to 8 PM MDT
this evening. The Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...Northeast Plains (Zone 104) and the East
  Central Plains (Zone 126) from 10 AM this morning to 8PM MDT
  this evening. 

* 20 FOOT WINDS...Southwest to west 25 to 35 mph with gusts to 
  near 60 mph. 

* RELATIVE HUMIDITY...17 to 22 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Mar 22, 3:06 AM MDT, 10 minutes earlier.

Area forecast discussion, Mar 22, 3:06 AM MDT, 10 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
306 AM MDT Wed Mar 22 2023

...New SYNOPSIS, SHORT TERM, LONG TERM, AVIATION, FIRE WEATHER...

.SYNOPSIS...
Issued at 141 AM MDT Wed Mar 22 2023

More rain and snow move into the northwest half of the state today
along a cold front with strong to very strong winds forecast for
eastern New Mexico. Cooler air moves in behind the front tonight
and Thursday with highs noticeably cooler. Rounds of showers and
mountain snow showers continue to move through mainly northern NM
Friday through the weekend. Dry weather returns for early next
week with the next storm system expected late next week.

&&

.SHORT TERM...
(Today through Thursday)
Issued at 141 AM MDT Wed Mar 22 2023

Southwest flow aloft is on the uptrend ahead of a potent upper low
currently moving inland across central CA. 700mb winds are forecast
to increase to between 45-55kts across the area today and a lee side
trough is forecast to deepen to near 998mb, which isn't as low as
what has been modeled the past couple of days. In addition to the
lee side low a few mb higher than previous forecast, cloud cover may
limit mixing today making for a slightly less windy forecast. That
said, will resist downgrading or dropping any of the wind highlights
with the potential to hit criteria on a rouge gust. Patches
of blowing dust are still likely across eastern NM today, especially
near the TX border. Downslope winds will help boost high
temperatures across the eastern plains to 5-10 degrees above normal
today. Although PWATs are already on the downtrend, strong
orographic forcing will continue to crank-out the snow across the
western and northern mountains, especially across the higher peaks
of the Tusas and Sangre Cristo Mountains where additional amounts
around 1 foot are possible through this evening. The upper low is
forecast to fill as in moves inland, with a secondary trough
forecast to move into the area Thursday, bringing more winds and
chances for showers. However, Thursday's winds will be much lower
than today's and generally breezy to locally windy. Thursday will
also be colder as a Pacific front moves through in pieces, with high
temperatures forecast to be well below normal across central and
western NM.

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 141 AM MDT Wed Mar 22 2023

Upper-level trough axis remains over eastern AZ/western NM Thursday
night along with isolated showers west-central areas. This trough
axis pushes through NM Friday with orographic precipitation
favoring the higher terrain of western and northern NM. Next
short-wave trough on approach from the west Saturday. GFS and to a
lesser extent the ECMWF bring rain and snow back into the western
and especially northern NM forecast for Saturday night. GFS spits
out quite a bit more precipitation across the northern third or
so with a jet core over central NM while the ECWMF solution paints
localized orographically generated precipitation for the west-
central and southwest mountains Saturday night and over northern
NM Sunday thanks to a jet stream 150 miles farther south.

Early next week still looks like a break between troughs/closed
lows as the East Asian Jet (EAJ) responds to tropical convection
in the WPAC/CPAC, resetting the jet/storm track over western
North America that lasts at least several days. Latest ECMWF
Ensemble Extended (ENS) suggestive a pattern more typical of
climatology.

&&

.AVIATION...
(06Z TAFS)
Issued at 141 AM MDT Wed Mar 22 2023

Winds will be on the uptrend through Wednesday afternoon, with the
strongest winds forecast across eastern NM where gusts will reach
up to between 40-50kts at KLVS and KTCC. Blowing dust may develop
Wednesday afternoon at KTCC and KROW and limit visibility. MVFR
and even short-lived IFR conditions are likely at KFMN and KGUP
with the onset of precipitation overnight and off-and-on through
Wednesday. Areas of mountain obscurations will prevail through the
TAF period. An Airport Weather Warning may be required at KABQ
for gusts to 35kts or greater by mid day.

&&

.FIRE WEATHER...
Issued at 141 AM MDT Wed Mar 22 2023

Will upgrade the watch to a warning for the eastern plains due to
strong winds and dry fuels, although humidity will likely not hit
criteria. Otherwise, today will be windy to very windy with good
chances for wetting precipitation across western and northern NM
as an upper low moves toward the Great Basin from central CA. A
Pacific trough will bring more chances for wetting precipitation
and cooler temperatures on Thursday, with breezy to locally windy
conditions. Winds will strengthen some on Friday with stronger
west- northwest flow, bringing a couple hours of critical fire
weather conditions to the easter plains. Windy and unsettled
conditions will persist through the weekend, with chances for
showers across northern NM. Winds will strengthen out of the west
and southwest going into the middle of next week as a potent upper
low moves down the west coast. This setup may bring critical fire
weather conditions to the lower elevations Tue/Wed, but a
backdoor cold front may limit critical potential across the
eastern plains on Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  49  27  48  26 /  70  10  20  10
Dulce...........................  45  22  44  14 /  90  30  20   0
Cuba............................  47  23  43  23 /  50  20  10   5
Gallup..........................  47  23  45  23 /  70  20  10  20
El Morro........................  46  24  43  22 /  60  20  10  20
Grants..........................  51  22  48  21 /  40  10  10  10
Quemado.........................  52  27  47  24 /  30  10  10   5
Magdalena.......................  59  36  52  28 /  10  10  30   0
Datil...........................  52  32  48  25 /  20  10  20   0
Reserve.........................  51  29  52  20 /  90  20  10   0
Glenwood........................  55  37  55  32 /  80  10  10   0
Chama...........................  40  17  38  11 /  90  40  20   5
Los Alamos......................  50  29  46  26 /  60  20  10   0
Pecos...........................  52  30  47  24 /  30  20  20   5
Cerro/Questa....................  44  27  43  22 /  60  30  10   0
Red River.......................  39  19  37  11 /  70  40  10   5
Angel Fire......................  42  21  40   8 /  50  50  10   5
Taos............................  48  24  47  17 /  50  40  10   0
Mora............................  52  28  48  21 /  20  20  10   0
Espanola........................  58  31  53  26 /  40  20  10   0
Santa Fe........................  52  31  48  26 /  40  20  20   5
Santa Fe Airport................  56  30  51  25 /  40  20  10   5
Albuquerque Foothills...........  59  38  53  32 /  20  10  20   5
Albuquerque Heights.............  62  36  55  30 /  20  10  20   0
Albuquerque Valley..............  64  36  57  27 /  20  10  20   0
Albuquerque West Mesa...........  62  35  55  29 /  20  10  10   0
Belen...........................  67  36  58  27 /  10  10  20   5
Bernalillo......................  61  35  56  29 /  30  10  10   0
Bosque Farms....................  65  34  57  25 /  10  10  20   0
Corrales........................  62  34  56  29 /  20  10  10   0
Los Lunas.......................  66  34  57  27 /  10   5  20   0
Placitas........................  58  35  52  30 /  30  20  20   5
Rio Rancho......................  61  34  55  29 /  20  10  10   0
Socorro.........................  68  40  60  30 /   5  10  20   0
Sandia Park/Cedar Crest.........  53  32  47  28 /  30  20  20   5
Tijeras.........................  57  34  50  25 /  30  10  30   5
Edgewood........................  57  32  50  23 /  20  10  20   5
Moriarty/Estancia...............  59  30  52  22 /  20  10  20   5
Clines Corners..................  56  30  49  24 /  10  10  20   5
Mountainair.....................  58  35  51  24 /  10  10  20   5
Gran Quivira....................  59  35  54  26 /  10  10  20   0
Carrizozo.......................  63  46  58  32 /   5  10  30   0
Ruidoso.........................  58  40  51  28 /   5  10  30   0
Capulin.........................  61  29  54  21 /  10   5   5   5
Raton...........................  63  28  57  20 /  10   5   5   5
Springer........................  65  31  60  21 /   5   5   5   0
Las Vegas.......................  59  31  52  23 /  10  10  10   0
Clayton.........................  73  36  61  30 /   0   5  10  10
Roy.............................  67  37  59  26 /   5   5  10   5
Conchas.........................  73  41  65  29 /   0   0  10   5
Santa Rosa......................  71  38  62  31 /   5   5  10   0
Tucumcari.......................  76  41  67  31 /   0   0  10  10
Clovis..........................  77  41  69  34 /   0   0  10  10
Portales........................  78  42  72  34 /   0   0  10  10
Fort Sumner.....................  75  41  68  33 /   0   0  10   5
Roswell.........................  81  47  73  38 /   0   0   5   0
Picacho.........................  73  45  65  31 /   0   0  10   0
Elk.............................  70  44  62  29 /   5   5  20   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 10 AM this morning to 8 PM MDT this
evening for NMZ104-126.

High Wind Warning from 11 AM this morning to 7 PM MDT this
evening for NMZ208-215-221-223>234-237-239-240.

Wind Advisory from 11 AM this morning to 7 PM MDT this evening
for NMZ207-212-219-220-222-235-236-238-241.

Winter Storm Warning until midnight MDT tonight for NMZ202-210-
211-213-214.

Wind Advisory until 11 AM MDT this morning for NMZ226-240.

&&

SHORT TERM...11
LONG TERM....33
AVIATION...11

Nearby

Red Flag Warnings in New Mexico, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.